Illinois, 2014

Heat in Illinois, September 5, 2014

September 5, 2014 · NWS PAH · 10 events in 10 counties and zones

Southwest winds ahead of a cold front brought unseasonably hot and humid air. The cold front extended from Lake Michigan southwest to the Ozarks of Missouri during the midday hours.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Southwest winds ahead of a cold front brought unseasonably hot and humid air. The cold front extended from Lake Michigan southwest to the Ozarks of Missouri during the midday hours. Peak heat indices during the afternoon were around 105 degrees along and east of a line from Mount Vernon to Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 5:40 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 5, 5:40 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
640 AM CDT Fri Sep 5 2014

.SHORT TERM...(Today through Sunday night)
Issued at 329 AM CDT FRI SEP 5 2014

With this package issuance, slowed the progression and coverage of
PoPs and weather across the WFO PAH CWA. The main concern is that
the broad area of upper level forcing with the main shortwaves
embedded in the broad cyclonic circulation in the upper Midwest
will not come into phase across the area to produce a well-defined
baroclinic zone, and the enhanced precipitation to go with it.

With that in mind, the 00z Friday 5km and 12km NAM-WRF vorticity,
moisture, and mass fields were used as the primary forecast
template to build up rain chances across the area.

There is an initial NNE-SSW oriented lead mesoscale shortwave that
moves through the area today. In the presence of weak low level
convergence, high low level moisture advecting northwest and weak
to moderate instability moving southeast, a small chance for
thunderstorms were introduced across part of the area. Once this
shortwave moves out later this afternoon, the main forcing will
hang back along and behind the cold frontal passage. This front is
expected to push through the area between 12z-15z Saturday
morning.

Therefore, the best PoPS and weather coverage across the entire
WFO PAH CWA will be from 12z-16 on Saturday, tapering off to the
southeast and out of the CWA by 23z Saturday, as the upper level
shortwave shear out and faster, confluent northwest flow moves
into the area, bring in cooler and drier air to the region.

Most of the high resolution, short range guidance appeared to have
a very good handle on the temperatures through the weekend and
early next week, so little significant adjustments were required
with this package.

An update to the previously issued special weather statement on
Heat Index values near 100 this afternoon was generated this morning.
This may require some refreshing depending on any mesoscale
adjustments in temperature and dewpoint values and the resultant
heat index values this afternoon.

.LONG TERM...(Monday through Thursday)
Issued at 329 AM CDT FRI SEP 5 2014

Medium to low confidence in the long term due to model differences.
Decided to go with a 50/50 GFS/ECMWF blend. As is often the case,
the primary differences are timing, track and placement.

The long term period should start out with surface high pressure and
zonal flow aloft over our part of the world, so no precipitation
expected on Monday.

With the approach of a short wave moving out of the central plains,
precipitation chances may make it into the far western and
northwestern sections of our CWA Monday night. With the passage of
the short wave on Tuesday, the ECMWF develops a surface trough/front
across our CWA and shows QPF across our entire CWA while the GFS
shows no sign of a surface feature and keeps the bulk of QPF to the
north and west of our CWA.

Tuesday night the ECMWF hangs up the aforementioned sfc trough/front
W-E across our CWA along with a series of upper level ripples of
energy and consequently plasters a huge swath of QPF over the entire
CWA. During the same period, the GFS begins to bring a system out of
the plains but keeps the axis of QPF mainly to our north and west.

On Wednesday the ECMWF lifts its surface boundary and associated QPF
back to the north as it brings a system out of the plains. At 00Z
Thursday (7 PM Wednesday), it shows the surface low associated with
this system centered over southeast Kansas. On the other hand, at
00Z Thursday the GFS shows a surface low centered over southeast
Michigan with a cold front trailing off to the southwest and into
central Texas. In addition it shows the leading edge of the axis of
QPF associated with the front entering the the northwestern half of
our CWA.

Unfortunately Wednesday night models continue to have their own
differing opinions. The GFS shows the front clearing the southeast
corner of our CWA around 12Z Thursday while the ECMWF shows the
front just entering the northwest sections of our CWA. Needless to
say, if the GFS pans out, precipitation chances Wednesday night will
be greatest with the passage of the front.

On Thursday the GFS shows surface high pressure overspreading the
region in the wake of the fropa while the ECMWF brings the front
across our CWA on Thursday with associated QPF.

Regardless of when the cold front crosses our area, it will bring
much needed and desired relief to the recent stint of heat and
humidity. It will not only knock temperatures down to below normal
levels for the first time in many moons, but it will scour out the
low level moisture that has been in place for some time.

&&

.AVIATION...
Issued at 640 AM CDT FRI SEP 5 2014

VFR conditions will dominate the WFO PAH TAF sites through the
period. There will be the potential for MVFR visibilities in
association with convection later tonight, especially for the
KPAH and KCGI location. Winds will remain relatively uniform, as
the front will still be north of the area through the forecast period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...Smith
LONG TERM...JP
AVIATION...Smith
Hazardous weather outlook, Sep 5, 11:29 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CDT FRI SEP 5 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061730-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1229 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL TOP OUT BETWEEN 100 AND 110 DEGREES THIS
AFTERNOON. A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM.

ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE. THOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...AN ISOLATED SEVERE
STORM OR TWO CANNOT BE RULED OUT. HAIL AND DAMAGING WIND GUSTS
WOULD BE POSE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE
OUTLOOK AREA AGAIN FROM MONDAY NIGHT THROUGH THURSDAY. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...STRONG
TO NEAR SEVERE STORMS MAY DEVELOP WITH THE PASSAGE OF A COLD FRONT
WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Williamson

When
September 5, 12:00 PM CST to 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Saline

When
September 5, 12:00 PM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Gallatin

When
September 5, 12:00 PM CST to 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Franklin

When
September 5, 12:00 PM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Hamilton

When
September 5, 12:00 PM CST to 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, White

When
September 5, 12:00 PM CST to 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Jefferson

When
September 5, 12:00 PM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Wayne

When
September 5, 12:00 PM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, Edwards

When
September 5, 12:00 PM CST to 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Wabash

When
September 5, 12:00 PM CST to 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541483, 541484, 541485, 541486, 541487, 541488, 541489, 541490, 541491, 541492.